Harvard Heart Letter

Ask the doctor: Dizziness from blood pressure medications?

Q. I take several medicines to get my blood pressure under control, and they seem to do the job. However, I get dizzy at times. Is there anything I can do, other than stopping my medications?

A. Many people occasionally feel dizzy if they stand up too quickly, and the older you get, the more likely this will happen. When you're lying down or sitting, less blood pressure is needed to send sufficient blood to the brain. But as you stand, the pressure must rise to deliver adequate amounts. If that doesn't happen fast enough, your brain can't function as well as it should, and you feel dizzy. Moving from a lying or seated position to a standing position more slowly usually helps if this is the underlying reason.

This phenomenon—known as postural hypotension—is more likely to happen in people with low blood pressure, which might be what's happening with you: your medications may be working too well. See your health care provider to re-check your blood pressure levels, just in case you need to dial back on your medications. It's also a good idea to buy a home monitor to keep closer tabs on your condition.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »